For any of you on immunosuppressants: do you really get viruses and infections more often? I'm about to start treatment and I'd love to hear from people with real life experience. Do you have to live in a super clean, sterile environment? Do your very young relatives (aka petri dishes) make you sick? Have you learned any good tricks for dealing with this over the years?
I'm on an anti-malarial that has some immune supressant properties and have had no problems. My son is on Imuran and has not had any problems. For the 8 months he's been on it he's only had one average cold. His doctor puts it this way - your body's immune system is overactive and is then attacking your body. The immune supressant brings it down and closer to normal. It does not wipe out your immune system so you can still fight normal infections. Good luck!
I have the same question as AireScotti. My doctor wants to put me on Enbrel. I've read the side effects and are freaking out. I'm so angry that I try so hard to eat good foods that will make me healthy and not get cancer or infections. I understand that Enbrel takes away the immune system so I feel like going into a protective bubble. My doctor said that if I get a bruise that bleeds then I have to call him immediately and go on antibiotics.
TrudieC- You indicated that the immune surpressant drugs brings the immune system to normal. Then why would I have to call my doctor if I get a bruise? Please explain again.
Also, he wants to start me on Plaquenil (Hydorxycholorquine). Are you on this? My doctor told me to take the Plaquenil instead of the generic since it's easier on the stomach. (I have chronic gastric and esophogus inflamation). I spoke to 3 pharamacists and they disagree with the doctor. I ALL confused!!!
My mom has myasthenia gravis and has been on and off immuno suppressants for decades. When she's on higher doses of them, she definitely catches every bug that's anywhere in her vicinity. For her, she just becomes very careful about seeing her grandkids when she's on the meds.
I've been on and off high doses of prednisone for the past two years for my mystery illness -- no Dx yet but I have a mildly positive ANA and they do believe I have an autoimmune disease of some sort -- and I catch every bug my preschooler brings home and get it 10x worse than she or my husband do. :-(
I asked why that would happen if I really have an overactive immune system and was told by my docs that what can happen is your immune system is so busy fighting your own body that it doesn't always do its job finding off viruses. YMMV of course since I know other people who have autoimmune diseases that never ever seem to get sick with normal bugs.
That's fascinating about Plaquenil -- I've been put on it twice and gotten so sick from the generic that I couldn't last two weeks on it either time. (I also have chronic gastric inflammation and am prone to bad peptic ulcers.) No one suggested to me that the name brand would be easier to tolerate, but I plan to ask my docs. You might check with your gastroenterologist to see what s/he thinks about whether the generic would be harder on your stomach. (I'm guessing it's a different doc that's prescribing the Plaquenil.) From what I hear, most people with lupus tolerate the Plaquenil just fine, but that definitely wasn't my experience.
I have been on Enbrel for several months. Currently I am on antibiotics for a staph infection. I have never, ever had a staph infection before. I do have two petri dishes (boys who are 5 and 7) so I'm actually quite surprised that I haven't gotten more viruses! For me so far, the benefit outweighs the side effects.
The bruising probably needs to be advised on as immune suppressants can have some other side effects that could affect your bleeding. My son has done fine and goes for his regular blood checks so doctor can keep his mind on it.
I take the Plaquenil generic and have had a bit of nauseau and loose stools but the benefit is so worth it. Lupus can also cause this so not so sure it is the drug. I also take a PPI to help my stomach which is pooched from all the ibuprofen I take for inflammation and pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.